Heartburn and Your Heart

Heartburn didn’t get its name by accident. Although the problem stems from excess stomach acid rather than heart-related issues, it provokes searing pain focused directly behind the breastbone. Of the over eight million emergency room visits for chest pain each year, severe heartburn, also known as gastroesophageal reflux disease (GERD), accounts for over half the cases in which actual heart problems are ruled out.

The advent of a class of drugs called proton-pump inhibitors (PPIs) has been a godsend for people plagued by acid reflux. According to the FDA, about one in 14 people in the United States currently takes or has taken a PPI drug.

“PPIs are far more effective for suppressing stomach acid production than earlier classes of drugs. For people who are subject to bleeding in their intestinal tract, they can also lower that risk,” says Dr. Michelle O’Donoghue, cardiovascular specialist at Harvard-affiliated Brigham and Women’s Hospital.

Perils of PPIs?

But no drug is completely safe. Proton-pump inhibitors may cause allergic reactions (such as a rash) or diarrhea. Although the data are not conclusive, some studies have linked their use to osteoporosis (weakening of the bones) and an increased risk of pneumonia among people admitted to the hospital. Some reports have suggested that PPIs may interfere with the effectiveness of the heart drug clopidogrel (Plavix).

Now, there’s a new concern. Research published in the online journal PLOS ONE in June reports that the PPIs may increase the risk of a heart attack. However, Dr. O’Donoghue says these results should be viewed with caution. Observational studies like this one can’t account for every possible factor that might skew the results, she says. For example, some of the people in the study who were taking PPIs to treat acid reflux may have been doing so incorrectly because they were actually experiencing symptoms of heart disease. Also, people who were being treated with PPIs may have been suffering from other illnesses that may have increased their risk of heart attack. “At this point, there is no clear evidence that PPIs increase a person’s risk of heart disease, and I wouldn’t advise people to stop taking PPIs because of worries about heart attack risk alone,” says Dr. O’Donoghue. “Nonetheless, it’s a good idea to periodically reevaluate with your doctor any medication you use.”

Tapering off

If you have mild GERD with no other complicating medical conditions, you may be able to cut back on your PPI use. But check with your doctor first. You may need to continue on the drug if you regularly take aspirin, blood thinners, or non-steroidal anti-inflammatory drugs (see above story) or if you have a condition such as stomach ulcers or Barrett’s esophagus. Lifestyle changes such as losing weight, sleeping with the head of your bed slightly elevated, and avoiding eating before bed can all help calm stomach acid.

Heartburn or heart attack?

The latest for the greatest!

Get up-to-the-moment health + wellness info
  right to your inbox, plus exclusive offers!